Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 49, NWS Wichita, KS

May 17, 1995McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 3:13 AM CDT for McPherson County, Saline County, Kansas. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 3:13 AM CDT (08:13 UTC)
Expired
May 17, 1995, 4:04 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170816
SVRICT
KSC113-169-170915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL KANSAS
 
   ...MCPHERSON COUNTY...SALINE COUNTY
 
AT 311 AM RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF
MCPHERSON MOVING EAST AT 50 MPH. THE STORM WILL MOVE INTO
MARQUETTE...LINDSBORG AND SMOLAN BY 325 AM.
 
IF YOU ARE IN MARQUETTE...LINDSBORG OR SMOLAN GO TO A SHELTER TO PROTECT
AGAINST GOLF BALL SIZE HAIL AND WINDS TO 60 MPH.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, May 16, 3:45 PM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE MAY 16 1995

...FCST PROBLEM IS TRW...

LATEST SFC ANAL SHOWS TROUGH OVER EAST NE TO SOUTHWEST KS WHILE THE
MAIN COLD AIR PUNCH IS OVER SD. MODELS ARE IN GENERAL AGREEMENT IN THAT
THEY BRING THE COLD FRONT ACROSS NORTH KS TONIGHT AND THEN TAKE IT
THROUGH THE STATE TOMORROW WHILE A LOW OVER CO WILL MOVE ACROSS THE
SOUTH PART OF THE STATE. PLENTY OF MOISTURE IS IN PLACE AT THE LOW
LEVELS WITH INSTABILITY ALSO NOT A PROBLEM.  GOOD ISENTROPIC LIFT CAN
BE FOUND ON  THE I308-I310 SFCS.  VVELS GIVE STRONG UPWARD MOTION WHICH
IS SUPPORTED BY GOOD QG FORCING AT H85. GUIDANCE DIFFERS SOMEWHAT AND
HAVE OPTED TO GO WITH SLIGHTLY WARMER TEMPS TONIGHT WITH LITTLE
RECOVERY EXPECTED TMRW.

RSL 57/61 88  SLN 58/62 88
ICT 67/70 88  HUT 66/70 88
CNU 66/71 78

KING

In the hours before

Local storm report, May 17, 12:33 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT WED MAY 17 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...
05/16/95
1840       GYPSUM 4S               KS     GOLF BALL HAIL
           SALINE

1922       GORHAM                  KS     GOLF BALL HAIL
           RUSSELL

1940       RUSSELL CITY            KS     GOLF BALL HAIL
           RUSSELL

1945       WILSON LAKE             KS     TORNADO
           RUSSELL

2017       LINCOLN CITY            KS     NICKEL HAIL
           LINCOLN

2042       LINCOLN 11/2E           KS     QUARTER HAIL
           LINCOLN

2059       SALINA 10WNW            KS     60-70 WINDS
           SA(LINE

2138       SALINA                  KS     NICKEL HAIL
           SALINE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:36 PM CDTTornado WarningICTRussell24 min
May 16, 7:45 PM CDTTornado WarningICTLincoln60 min
May 16, 7:54 PM CDTTornado WarningICTRussell17 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth21 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
May 16, 9:25 PM CDTSevere Thunderstorm WarningICTSaline27 min
May 16, 11:34 PM CDTSevere Thunderstorm WarningICTRussell56 min
May 17, 12:43 AM CDTFlash Flood WarningICTSaline6 hr
May 17, 12:46 AM CDTSevere Thunderstorm WarningICTRussell44 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningICTLincoln46 min
May 17, 2:04 AM CDTSevere Thunderstorm WarningICTBarton56 min
May 17, 2:44 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice49 min
May 17, 3:51 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 17, 6:41 AM CDTSevere Thunderstorm WarningICTCowley35 min
May 17, 7:11 AM CDTSevere Thunderstorm WarningICTElk25 min
May 17, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTCowley41 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningICTSumner69 min
May 17, 5:30 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningICTMontgomery59 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningICTSumner61 min
May 17, 6:09 PM CDTSevere Thunderstorm WarningICTLabette, Neosho66 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningICTBourbon31 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.